MAUDE Adverse Event Report: STRYKER SPINE-FRANCE ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-FRANCE ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48280232
Medical Device Problem Codes Fracture (1260); Material Integrity Problem (2978)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 06/22/2017
Type of Reportable Event Malfunction
Event or Problem Description
The pharmacist send us a fax and reported that : " during a surgery performed by surgeon relating to an arthrectomy and an arthrodesis in l4-l5 , the spindle broke intra-vertebral" further info is expected.On 06/26/2017 - update / the sales rep sent the intake form filled and provided further info regarding the event as followed : " the neurosurgeon at the hospital reported to our sales rep the following event : " during a percutaneous surgery (herniated disc revision surgery), surgeon used the posterior fixation system.So he used kirschner pins to guide the instrumentation needed to position the pedicle screws.For each screw to position the surgeon has followed the following steps: pedicular screw using a jam shidi / positioning a kirschner pin in the jam shidi / using the dilators / using a tap / positioning the screw.For each screw a new kirschner spindle was used.The event happened before the positioning of the second screw (l4) during the use of the tap.Since the tap had a deviated progression with respect to the axis of the kirschner spindle, the surgeon carried out a scopic check (see photo attached in the intake tab).The picture shows that the pin had broken at the base of the pedicle.The surgeon was able to remove the pin residue left in the pedicle and completed his procedure with a new kirschner spindle." update 06/26/2017 => email received from the sales rep : no patient impact / no medical intervention / no adverse consequences.
 
Additional Manufacturer Narrative
Manufacturing files were reviewed and no issues were discovered.Tip fracture was confirmed based on visual inspection.The plausible root cause of the reported event is most likely excessive force applied during tapping.
 
Event or Problem Description
The pharmacist send us a fax and reported that : " during a surgery performed by surgeon relating to an arthrectomy and an arthrodesis in l4-l5, the spindle broke intra-vertebral" further info is expected.On 06/26/2017 - update / the sales rep sent the intake form filled and provided further info regarding the event as followed: "the neurosurgeon at the hospital reported to our sales rep the following event : " during a percutaneous surgery (herniated disc revision surgery), surgeon used the posterior fixation system.So he used kirschner pins to guide the instrumentation needed to position the pedicle screws.For each screw to position the surgeon has followed the following steps: pedicular screw using a jam shidi / positioning a kirschner pin in the jam shidi / using the dilators / using a tap / positioning the screw.For each screw a new kirschner spindle was used.The event happened before the positioning of the second screw (l4) during the use of the tap.Since the tap had a deviated progression with respect to the axis of the kirschner spindle, the surgeon carried out a scopic check (see photo attached in the intake tab).The picture shows that the pin had broken at the base of the pedicle.The surgeon was able to remove the pin residue left in the pedicle and completed his procedure with a new kirschner spindle." update 06/26/2017: email received from the sales rep: no patient impact / no medical intervention / no adverse consequences.

Brand Name
ES2 LE NITINIOL KWIRE BLUNT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key6719988
Report Number0009617544-2017-00285
Device Sequence Number772032
Product Code LXH
UDI-Device Identifier07613327096200
UDI-Public(01)07613327096200
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 10/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48280232
Device Catalogue Number48280232
Device Lot NumberB78429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2017
Initial Date Received by Manufacturer 06/22/2017
Supplement Date Received by Manufacturer06/22/2017
Initial Report FDA Received Date07/17/2017
Supplement Report FDA Received Date10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1